Montana, 2017

Hail and Damaging Wind in Montana, July 19, 2017

July 19, 2017 · NWS GGW · 3 events in 1 county or zone

An area of low pressure at the surface combined with a subtle upper-level disturbance and a fairly unstable atmosphere to form a few early morning severe thunderstorms near the Big Sheep Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An area of low pressure at the surface combined with a subtle upper-level disturbance and a fairly unstable atmosphere to form a few early morning severe thunderstorms near the Big Sheep Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 19, 2:18 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 19, 2:18 AM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
318 AM MDT Wed Jul 19 2017

.SHORT TERM...for northeast Montana...today through Thu...

Surface low pressure over south central Montana with two areas of
thunderstorms impacting northeast Montana this morning. So far
highest wind gusts on the observations near the storms are from 30
to 40 mph. Storms will spread east across the region through the
morning and are expected to move into North Dakota by noon.

Sunny afternoon expected with warming temperatures as upper ridge
builds over the state. Shortwave trof off the BC coast will swing
east on Thursday to knock down the ridge and push a cold front
through the state. Compressional heating ahead of the front will
bring temperatures into the 90s on Thursday. Low level
southeasterly winds will bring some increased moisture into the
eastern zones to interact with the frontal boundary, and could
produce strong to severe thunderstorms in the afternoon and
evening. Ebert

.LONG TERM...Thu night through Wed... A departing shortwave and
surface cold front Thursday night will bring seasonable
temperatures to the forecast area Friday into the weekend with
highs in the 80s and lows in the 50s to low 60s in general.

The latest 00z model solutions have an upper ridge once again
building across the region late in the weekend and into the first
half of next week, with the ridge axis parked over western North
and South Dakota. This will bring warm upper level southwest flow
to eastern Montana with highs returning to the 90s. In addition,
embedded shortwaves in the flow may locally provide forcing for
ascent and thus produce isolated thunderstorms at times. Models
differ on track and timing of these weak embedded impulses at
large time scales, though consensus model blends do create some
patchy slight chance pops across the area near the end of the
extended period. Maliawco

&&

.AVIATION...
VFR conditions are expected to prevail today. Isolated to widely
scattered thunderstorms, especially near KGDV to KSDY this morning
may be accompanied by erratic and gusty winds. Expect prevailing
winds to become west by this afternoon at around 10 kts. Maliawco

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 19, 2:24 AM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Glasgow MT
324 AM MDT WED JUL 19 2017

MTZ025>027-191030-
Dawson MT-Prairie MT-Wibaux MT-
324 AM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WIBAUX...EAST CENTRAL PRAIRIE AND
SOUTHERN DAWSON COUNTIES UNTIL 430 AM MDT...

At 324 AM MDT, Doppler radar was tracking a strong thunderstorm near
Glendive, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glendive, Wibaux, Fallon, West Glendive, Hoyt, Hodges, Forest Park,
Marsh, Saint Phillip and Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4681 10529 4711 10529 4730 10405 4681 10405
TIME...MOT...LOC 0924Z 263DEG 45KT 4702 10467

RJM

The radar

The Glasgow radar (KGGW), 155 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
July 19, 5:20 AM MST
Where
Dawson County, 5.46 mi SW of Lindsay
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.170, -105.240

A trained spotter reported nickel sized hail.

Thunderstorm Wind, Dawson

When
July 19, 5:35 AM MST
Where
Dawson County, 3.34 mi SE of Lindsay
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.180, -105.110

A trained spotted reported a 58 mph wind gust.

Hail, Dawson

When
July 19, 5:35 AM MST
Where
Dawson County, 3.34 mi SE of Lindsay
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.180, -105.110

A trained spotter reported nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708585, 708586, 708587.